Alert archive / Arizona / Snow Squall Warnings in 2021
Snow Squall Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this snow squall warning at Mar 13, 2021, 4:46 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2021, 4:46 PM MST (23:46 UTC)
- Expired
- Mar 13, 2021, 5:15 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 46 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WWUS55 KFGZ 132347
SQWFGZ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Flagstaff AZ
446 PM MST Sat Mar 13 2021
AZC005-025-140015-
/O.NEW.KFGZ.SQ.W.0005.210313T2346Z-210314T0015Z/
Yavapai-Coconino-
446 PM MST Sat Mar 13 2021
The National Weather Service in Flagstaff has issued a
* Snow Squall Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 515 PM MST.
* At 446 PM MST, a dangerous snow squall was located along a line
extending from Munds Park to just east of Village At Oak Creek,
moving east at 25 mph.
HAZARD...Whiteout conditions. Zero visibility in snow and blowing
snow. Wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
*
This includes Interstate 17 between mile markers 308 and 325.
Locations impacted include...
Stoneman Lake, Mormon Lake, Munds Park, Dairy Springs Campground and
Double Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3497 11141 3473 11142 3476 11173 3497 11169
TIME...MOT...LOC 2346Z 266DEG 23KT 3493 11166 3478 11172
$$
JJ1 follow-up statement
334 WWUS55 KFGZ 140018 SQWFGZ Snow Squall Warning National Weather Service Flagstaff AZ 516 PM MST Sat Mar 13 2021 AZC005-025-140026- /O.EXP.KFGZ.SQ.W.0005.000000T0000Z-210314T0015Z/ Yavapai-Coconino- 516 PM MST Sat Mar 13 2021 ...THE SNOW SQUALL WARNING FOR YAVAPAI AND COCONINO COUNTIES HAS EXPIRED... The snow squall which prompted the warning is expected to move east of I-17 in the Munds Park to Stoneman Lake Road are by 530 PM or shortly after. Roads will remain snow covered and dangerous. Please check with ADOT at az511.com for details on road closures in this area. LAT...LON 3497 11141 3473 11142 3476 11173 3497 11169 TIME...MOT...LOC 0016Z 266DEG 23KT 3494 11146 3479 11152 $$ JJ
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this snow squall warning went out at Mar 13, 2:32 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 13, 2:32 PM MST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 232 PM MST Sat Mar 13 2021 .SYNOPSIS...Rain and snow showers will diminish tonight for most areas. Dry weather and warmer temperatures return Sunday with gusty west to northwest winds. Expect gusty southwest winds on Monday ahead of a quick moving cold front. This system will bring a chance for light precipitation later Monday through Tuesday morning. Temperatures will warm to above normal values the latter half of the week. && .DISCUSSION...Rain and snow showers are ongoing across much of the area this afternoon. Snow levels have generally been between 4500-5000 feet. There have been some locally intense snow showers which have reduced visibility to a quarter mile or less making for hazardous travel conditions. These have been most prevalent along the upslope areas south of Flagstaff and eastward along the Mogollon Rim to Forest Lakes. The broad, cold upper level low and the embedded disturbance responsible for today's increase in shower activity will slowly shift east tonight. Expect a decrease in shower activity from northwest to southeast through the evening hours. Much of the precipitation will have exited by early Sunday aside from a few linger showers in far eastern Arizona. Behind the system, we will see clearing skies Sunday but the pressure gradient will strengthen leading to gusty west winds. In coordination with surrounding offices, we opted to issue a Wind Advisory for the Little Colorado River Valley in southern Navajo and Apache counties as well as the White Mountains. Gusts in this region will likely reach 40-45 mph Sunday afternoon. The advisory product runs from 11am-7pm MST. We will see warmer daytime temperatures, but they will still run 5-15 degrees below normal for mid-March. Winds will shift back to the southwest and strengthen again on Monday in advance of another quick-moving weather system. Advisory level speeds are expected across portions of northern Arizona and this will be addressed in later shifts. A light precipitation event is the most likely scenario Monday evening into early Tuesday as the associated cold front crosses the region. Preliminary snow amounts look to be in the 1-3 inch range for the higher terrain. The quick-moving nature of the system and less favorable trajectory for moisture will limit more significant accumulations. For the remainder of the forecast period, a ridge of high pressure will bring a return to dry weather and much warmer temperatures. By Friday, daytime highs are expected to be well above normal. && .AVIATION...For the 00Z package...Widespread snow showers will continue to move across the area through 03Z this evening, with less intense precipitation lingering near KSOW/KSJN/KJTC through 05Z. Within the showers most sites are expected to drop down to MVFR/IFR conditions, with IFR and occasional LIFR conditions near KFLG/KSEZ. Winds continue out of the SW at 10-20 kts with some of the windier sites seeing gusts up to 30 kts through 02Z. VFR conditions return on Sunday with the potential for LLWS for KFLG/KGCN/KINW/KPGA from 11Z-18Z. Strong W winds 15-25 kts pick up in the afternoon with gusts 30-35 kts over the higher terrain and W/SW winds 10-15 kts in the valley with occasional gusts to near 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Snow showers will end in most areas by late tonight. Dry weather returns Sunday with gusty westerly winds. Winds will shift to the southwest and remain gusty Monday in advance of a quick moving weather system. Light precipitation will spread into the area Monday afternoon and night. Tuesday through Thursday...Rain and snow showers will exit the area early Tuesday with below average daytime temperatures behind the front. A significant warming trend begins Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory from 11 AM to 7 PM MST Sunday FOR AZZ013-014-017. && PUBLIC...TPS AVIATION...CH/TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Mar 13, 10:50 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM SNOW NUTRIOSO 33.95N 109.21W
03/13/2021 M1.4 INCH APACHE AZ PUBLIC
&&Local storm report, Mar 13, 11:01 AM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1101 AM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW HOTEVILLA 35.92N 110.66W
03/13/2021 E6.0 INCH NAVAJO AZ PUBLIC
&&Local storm report, Mar 13, 12:17 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM SNOW SELIGMAN 35.33N 112.88W
03/13/2021 M1.0 INCH YAVAPAI AZ PUBLIC
&&Local storm report, Mar 13, 2:02 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM SNOW 1 SW PARKS 35.26N 111.96W
03/13/2021 M1.0 INCH COCONINO AZ PUBLIC
1 INCH SINCE 8AM. STORM TOTAL OF 13.5
INCHES.
&&Local storm report, Mar 13, 2:06 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM SNOW PINETOP-LAKESIDE 34.15N 109.97W
03/13/2021 M3.0 INCH NAVAJO AZ PUBLIC
&&Local storm report, Mar 13, 2:34 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
234 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM SNOW 13 E SELIGMAN 35.33N 112.64W
03/13/2021 E4.0 INCH COCONINO AZ PUBLIC
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 1:03 PM MST | Wind Advisory | FGZ | Apache, Navajo | 30 hr |
| Mar 13, 2:15 PM MST | Snow Squall Warning | FGZ | Coconino, Yavapai | 45 min |
| Mar 13, 2:53 PM MST | Snow Squall Warning | FGZ | Coconino | 22 min |
| Mar 13, 3:37 PM MST | Snow Squall Warning | FGZ | Coconino | 23 min |
| Mar 13, 3:59 PM MST | Snow Squall Warning | FGZ | Coconino, Yavapai | 46 min |
Nearby
Snow Squall Warnings in Arizona, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.